WASHINGTON, DC — Patients taking amantadine are at risk for corneal edema, according to investigators whose case study earned a "Top 5 Poster" award here at Optometry's Meeting by the American Optometric Association (AOA).
"It's important to consider amantadine use in the differential diagnosis of bilateral corneal edema, given the dose-effect relationship. The most effective treatment for amantadine-induced corneal edema is discontinuation of the medication," Katrina Hrubiec, OD, said.
Dr Hrubiec is a recent graduate of the Massachusetts College of Pharmacy and Health Sciences in Boston, who will soon enter private practice in Connecticut. She performed the research with Anne Reuter, OD, also from the Massachusetts College of Pharmacy and Health Sciences, the study's senior investigator, in collaboration with J.P. Smith, OD, from the VA Maine Health Care System in Augusta.
Amantadine potentiates dopamine effects. It was initially approved for the treatment of influenza A in 1966, but is currently used primarily for Parkinson's disease and other movement disorders, as well as for fatigue associated with multiple sclerosis. Its recognized ocular adverse effects include diffuse white sub-epithelial punctate opacities, superficial punctate keratitis, and corneal edema.
Although its mechanism of action is poorly understood, amantadine is believed to have direct and indirect effects on neurons. By reducing the reuptake of dopamine, it can increase dopamine release in a dose-dependent manner. Prolonged use of amantadine may cause a decrease in endothelial cell count and lower hexagonality of endothelial cells, Dr Hrubiec explained.
"Longer duration of use and higher dosages may be associated with reduced endothelial cell counts and increased corneal edema," she said.
Her review of the literature revealed some case reports, but she could not determine the true incidence of this adverse effect.
Case: Corneal Edema Caused by Amantadine
The researchers described a 61-year-old man with multiple sclerosis and type 2 diabetes. He had no history of preexisting endothelial disease, surgery or trauma, and no evidence of infection. The patient had been seen 1 month before the index visit for anterior blepharitis, at which time he underwent a full eye examination that showed his best corrected visual acuity (BCVA) to be 20/20 in both eyes.
His current complaint was blurry vision at distance and near, in both eyes, with worsening during the past month. His BCVA at this visit was OD 20/30 (right eye) and OS 20/70 (left eye).
The anterior segment was remarkable for 1+ Descemet's folds and 1+ guttate of the right cornea, and 3+ central Descemet's folds and 1+ guttate of the left cornea. Central corneal thickness was OD 637 μM and OS 837 μMn in the right and left eyes, respectively.
"We started him on Pred Forte 1% (prednisolone acetate ophthalmic suspension) every 4 hours for 4 days, and told him to come back early the next week. After 4 days, his vision and his cornea showed some improvements, and there was a very small change in corneal thickness as well," Dr Hrubiec said.
At the follow-up visit, BCVA was OD 20/25 and OS 20/50. Central corneal thickness had decreased to OD 628 μM and OS 811 μM.
The patient's medication list revealed amantadine, glipizide, metformin, docusate/sennosides, ranitidine HCL, tizanidine HCL, tamsulosin HCL, simvastatin, furosemide, spironolactone, vitamin D3, and gabapentin.
"When we narrowed these down, we saw nothing else, aside from amantadine, that could be related to corneal edema. When reviewing his history, we saw he had previously been on amantadine a few years ago. It was stopped and then restarted 2 months before his visit. After 1 month on the drug, his vision was decreasing. His use of amantadine appeared to be the probable cause," Dr Hrubiec said.
With approval from the patient's physician, the optometrists discontinued the amantadine for 1 month, and reduced Pred Forte 1% dosing to 4 times a day. At a follow-up visit in 2 weeks, his BCVA and central corneal thickness had continued to improve. BCVA was 20/20 for both eyes, and central corneal thickness was OD 584 μM and OS 598 μM. Mild central corneal haze in left eye remained, but without folds or guttate.
"After 1 month of stopping amantadine, his vision was back to 20/20; his corneal thickness was greatly decreased in the left eye and improved in the right as well," she noted. The patient did not restart amantadine, and to the clinicians' knowledge, has had no further ocular issues.
Considerations in Treatment
"It is important to consider amantadine use in the differential diagnosis of corneal edema, especially given the dose-dependent relationship and the potential for resolution of corneal edema after discontinuation of the drug," Dr Hrubiec said.
The differential diagnosis of corneal edema in a patient such as this includes other ocular disorders, especially Fuchs endothelial dystrophy, along with herpes simplex virus endothelitis, and iridocorneal endothelial syndrome. The latter can include Cogan-Reese syndrome, iris nevus syndrome, Chandler's syndrome, and essential iris atrophy.
"Due to possible endothelial cell loss, corneal edema associated with amantadine use may be confused with Fuchs endothelial dystrophy," she explained. "When we saw him, we thought it could be Fuchs, except for the sudden onset. One month ago the cornea was clear and vision was perfect."
Trauma is also among the possible causes, as are adverse effects of medications other than amantadine, including naproxen, carbidopa, levodopa, and topical chlorhexidine.
In terms of treatment, although Muro 128 5% (sodium chloride hypertonicity ophthalmic solution, 5%) can be used, it is more appropriate for epithelial edema (especially where there is decreased vision and discomfort). Pred Forte 1% better targets endothelial damage, which this patient had. The researchers noted that Pred Forte 1% "is widely used, has superior penetration, and is useful when edema is due to inflammation, primarily inflammation of endothelium." The authors advised applying it hourly at first, then tapering on response.
Surgical options for such patients are a full corneal transplant or Descemet's stripping automated endothelial keratoplasty; however, graft rejection is possible and the condition can recur if amantadine is continued.
"The single most effective treatment for amantadine-induced corneal edema is discontinuation of the medication," Dr Hrubiec emphasized.
The investigators recommended that practitioners know whether any of their patients are receiving amantadine and be cognizant of the risk for corneal edema it can induce. Baseline specular microscopy and assessment of central corneal thickness would be useful information for patients initiated on this drug. Corneal edema may develop within weeks, months, or even years after starting amantadine, "so patients taking this medication may need regular monitoring," she advised.
Catherine Turlington, OD, from Exmore, Virginia, found the case study interesting, and although amantadine-induced corneal edema is uncommon, she pointed out, "This information is applicable to private practice, because it's not rare if it's in your chair."
"We need to be aware of this unusual presentation. It makes you wonder, if you have a patient who comes in like this one, are you missing something?" she said. "We do ask patients what medications they are taking, so if they say they are taking amantadine, now it will trigger suspicion."
Dr Hrubiec and Dr Turlington had no relevant disclosures.
Optometry's Meeting by the American Optometric Association (AOA): Abstract 63. Presented June 24, 2017.
Medscape Medical News © 2017 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Corneal Edema: Is Your Patient Receiving Amantadine? - Medscape - Jun 28, 2017.